There are many reasons you may have trouble sleeping through the night. These might include age-related insomnia, worrying, and eating the wrong foods before going to bed. It's tempting to go for the quick fix of sleeping pills. But before you do, you should know about a recent report in the British Medical Journal that found the risks from these pills often outweigh the benefits.
This report, a compilation of 24 studies, looked at the quality of sleep in more than 2,400 healthy people. All of them had insomnia and were over the age of 60. When they took the sleeping pills, most of them did sleep longer – but only by 25 minutes! And some of them paid dearly for this slight increase.
One of the least known side effects is that sleeping pills can increase your chances of falling down and breaking a bone! Each year, approximately 32,000 older adults suffer from hip fractures attributable to drug-induced falls. In one study, three types of drugs in particular were responsible for the falls that lead to hip fractures. These were sleeping pills and minor tranquilizers (30%), antipsychotic drugs (52%), and antidepressants (17%).
And falls are not the only side effect from taking sleeping pills. In addition to falling more often, this report found that people who took sleeping pills had poorer memory and were more tired during the day than those who took a placebo.
Announcing a Pain-Relieving Formula Designed Especially for Aching Knees
Studies show it reduces pain and swelling, increases mobility, and even increases synovial fluid!
Click Here To Learn More
Obviously, sleeping pills are not the answer. But neither is letting your insomnia go untreated. A lot of people fall and break bones simply because they aren't getting enough sleep! So in my next e-alert, I'll tell you several safe, effective ways to get a great night's sleep.
Your voice of reason in Women's Health,
Dr. Janet Zand
British Medical Journal, November 11, 2005
Stevens, JA, "Falls among older adults: public health impact and prevention strategies", Generations, Vol XXVI, No 4